Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 6:05 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 6:05 PM CDT (23:05 UTC)
- Expired
- May 22, 2016, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:22 PM CDT | HAIL 0.88 | Wakpala, SD | NICKEL HAIL COVERING THE GROUND. |
| May 22, 6:22 PM CDT | HAIL 0.88 | Wakpala, SD | NICKEL HAIL COVERING THE GROUND. |
| May 22, 6:30 PM CDT | HAIL 1 | Wakpala, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WUUS53 KABR 222305
SVRABR
SDC021-031-129-222345-
/O.NEW.KABR.SV.W.0001.160522T2305Z-160522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 645 PM CDT/545 PM MDT/
* AT 604 PM CDT/504 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GRAND RIVER CASINO...OR NEAR MOBRIDGE...MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MOBRIDGE...GRAND RIVER CASINO AND INDIAN MEMORIAL REC AREA AROUND
515 PM MDT.
WAKPALA AROUND 525 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE OAHE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4566 10024 4547 10045 4547 10065 4551 10074
4580 10061
TIME...MOT...LOC 2304Z 207DEG 18KT 4554 10058
HAIL...1.00IN
WIND...<50MPH
$$
SD3 follow-up statements
125
WWUS53 KABR 222316
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN MAY 22 2016
SDC021-031-129-222345-
/O.CON.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CAMPBELL SD-CORSON SD-WALWORTH SD-
616 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND
NORTHWESTERN WALWORTH COUNTIES...
AT 615 PM CDT/515 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
GRAND RIVER CASINO...OR NEAR MOBRIDGE...MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
WAKPALA AROUND 525 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE OAHE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4566 10024 4550 10048 4554 10063 4561 10068
4580 10061
TIME...MOT...LOC 2315Z 207DEG 18KT 4559 10054
HAIL...1.00IN
WIND...<50MPH
$$
SD684
WWUS53 KABR 222326
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM MDT SUN MAY 22 2016
SDC021-129-222335-
/O.CAN.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CAMPBELL SD-WALWORTH SD-
526 PM MDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAMPBELL AND
NORTHWESTERN WALWORTH COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
4565 10041 4560 10043 4554 10051 4559 10062
4580 10061
TIME...MOT...LOC 2325Z 207DEG 18KT 4564 10051
$$
SDC031-222345-
/O.CON.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CORSON SD-
526 PM MDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL CORSON COUNTY...
AT 525 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAKPALA...OR 7
MILES NORTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL CORSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
4565 10041 4560 10043 4554 10051 4559 10062
4580 10061
TIME...MOT...LOC 2325Z 207DEG 18KT 4564 10051
HAIL...1.25IN
WIND...<50MPH
$$
SD956
WWUS53 KABR 222341
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM MDT SUN MAY 22 2016
SDC031-222350-
/O.EXP.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CORSON SD-
541 PM MDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CORSON COUNTY
WILL EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
4565 10041 4560 10043 4554 10051 4559 10062
4580 10061
TIME...MOT...LOC 2338Z 207DEG 18KT 4564 10051
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:54 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 22, 3:54 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 354 PM CDT SUN MAY 22 2016 .SHORT TERM...(This Evening through Tuesday Night) Issued at 353 PM CDT SUN MAY 22 2016 The threat for severe storms this evening through tonight will be the main forecast concern. A shortwave currently over northern Utah will continue tracking towards the Northern Plains tonight. This shortwave will help advance a surface cold front/dry line across the Dakotas tonight. Plenty of instability and 0-6 km bulk shear will be located with this front with strong to severe storms possible....more so for counties along and west of the Missouri River. If individual supercells can develop late this afternoon...then tornadoes could be possible in south central South Dakota where slightly better 0-1 km bulk shear will be located. That said...most CAMS suggest clusters of storm to severe storms will be the likely scenario with large hail and damaging winds the main threat. As storms track eastward overnight...a strenthening LLJ should help maintain a wind and large hail. Also...with high PWATS tonight...along with the possiblity for training storms...locally heavy rainfall will possible tonight as well. Thankfully flash flood guidance is fairly high due to the recent dry weather. Most of the convection should diminish toward Monday morning in the eastern CWA with dry conditions possible around midday. With the front stalling along I-29...additional thunderstorms will be possible during the afternoon hours. The threat for severe storms looks unlikely. Tuesday looks mostly dry until the late afternoon hours. This is when another shortwave will cross the region with showers and thunderstorms possible Tuesday night for most areas. Severe storms are not expected. .LONG TERM...(Wednesday through Sunday) Issued at 353 PM CDT SUN MAY 22 2016 An active pattern is expected for the long term. Broad southwest mid level flow will keep a storm track directed at the Central/Northern Plains for much of the time period. The period with the greatest potential for decent/widespread rain and thunder will be late Tuesday night and Wednesday as a strong wave propagates across the cwa. After that...forecast details become a little muddy. With a frontal boundary splayed out south of the region...there will be continued chances for pcpn most periods. Confidence in timing...etc is low at this point. temperatures are expected to average out near normal for the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1217 PM CDT SUN MAY 22 2016 A mix of vfr/vfr conditions are expected through the rest of today and tonight as a front moves east over the region. Sct shra/tsra are expected to form again over western SD this afternoon and evening then move east overnight. Gusty winds and low vsby can be expected with thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, May 22, 4:25 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN MAY 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. RAINFALL TOTALS COULD TOP 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.